Iowa, 2023

Tornadoes and Flash Flooding in Iowa, May 13, 2023

May 13, 2023 · NWS FSD · 6 events in 1 county or zone

A weakening upper level low pressure area moved into far southeast South Dakota by early evening. Slow moving thunderstorms developed within a very narrow axis which nosed into Buena Vista County, where the environment featured maximized and collocated 0-3km shear and 0-3km CAPE, and resulted in a few brief tornadoes connected with storm development phase.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$466,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weakening upper level low pressure area moved into far southeast South Dakota by early evening. Slow moving thunderstorms developed within a very narrow axis which nosed into Buena Vista County, where the environment featured maximized and collocated 0-3km shear and 0-3km CAPE, and resulted in a few brief tornadoes connected with storm development phase. In addition, very efficient thermodynamic profiles resulted in extremely heavy rainfall rates, with observed rates up to 2 to 3 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 13, 11:51 AM CST, 30 minutes earlier.

Area forecast discussion, May 13, 11:51 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1251 PM CDT Sat May 13 2023

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Sat May 13 2023

KEY MESSAGES:

1. Periods of showers/thunderstorms continue through tonight, with
a risk of isolated severe weather as well as areas of heavy rain.

2. Cooler and breezy with light showers for Mother's Day,

3. Chance of showers and a few storms Wednesday-Thursday, but
otherwise quiet with near to above normal temperatures through the
work week.

--------------------------------

Well-defined upper/stacked low spinning through northern Nebraska
early this morning, progged to lift slowly northeast toward the
Tri-State area through today, then weaken as it drifts farther
into Iowa tonight. Similar to a potent winter system, expect to
see periods of rain/thunderstorms wrapping primarily around the
north/west sides of the circulation, especially focused in the
deeper moisture flow on the northeast side, near/north of the low
level warm front. While the system will be slowly weakening as it
drifts east-northeast today, still concerns for isolated severe
storms and areas of heavy rainfall, each of which are discussed in
more detail below.

SEVERE WEATHER: Greater instability will likely be confined to
areas near/south of the warm front, as areas farther north could
be mired in clouds/rain much of the day. While instability is on
the lower side, perhaps 500-1000J/kg, this wedge is coincident
with an area of stronger deep layer shear (35-40kt) as well as
0-3km storm relative helicity of 100-200 m2/s2, maximized near the
warm front. All of these parameters come together by late morning
to midday, so could see an earlier start to our severe weather
threat than on a typical day. Given the more limited instability
and relatively skinny CAPE profiles, may need some rotational
component to a storm in order to support hail, perhaps as large as
half dollars. The greater concern with those storms, though, would
be a potential for isolated tornadoes given modest veering in the
low level wind profile in the vicinity of the aforementioned warm
front.

HEAVY RAIN/FLOODING: As mentioned above, areas in the northeast
quadrant of the system are likely to see the most persistent rain
through the next 18-24 hours. In this case, that area appears to
be focused across southwest Minnesota. This area continues to be
highlighted by the ECMWF EFI/Shift of Tails, which has expanded a
little farther south than in previous forecasts. In addition, the
HREF PMM/LPMM QPF continue to point to potential pockets of 3-5
inch/24hr rainfall amounts along/east of the Buffalo Ridge through
tonight. This area has already seen areas of 2-4 inches of rain
over the past 2-3 days, so an additional heavy rainfall rates
could result in flash flooding. Will also have to monitor portions
of northwest Iowa, as we had a couple of localized areas of heavy
rain overnight. However, these areas are less likely to see the
more persistent rainfall, and thus will keep the Flash Flood Watch
confined to our MN counties for now.

.LONG TERM...(Sunday through Friday)
Issued at 327 AM CDT Sat May 13 2023

SUNDAY: The low pressure system does continue to weaken as it
moves east, and becomes absorbed by a broader trough dropping
south out of Canada and across the Great Lakes. This elongated
trough provides continued weak lift across our area through the
day Sunday, which could make for a damp, cool and breezy Mother's
Day for the area. Do expect any lingering showers to diminish from
north to south through the day, though, as drier high pressure
over North Dakota builds southward. Winds remain breezy out of the
northeast, with highs largely in the 60s.

MONDAY-TUESDAY: The high pressure takes control through the early
part of the week, providing dry conditions and lighter winds.
Temperatures are expected to rebound to near/above normal as the
low level flow turns more to the south, then west.

WEDNESDAY-FRIDAY: Northern stream trough drops southeast into the
northern Plains/Upper Midwest, though some differences in just
how far the trough digs into the area. Still looking like this
could bring a chance of showers and perhaps a few storms to the
area Wed-Thu. At this point, the potential for severe weather is
low, with stronger shear displaced well behind any meager
instability. Another shot of somewhat cooler air pushes south
behind this trough, so Friday could be on the cooler side again,
though favoring dry for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1250 PM CDT Sat May 13 2023

Almost vertically stacked area of low pressure continues to spin
over the Missouri River valley early this afternoon. A boundary
currently extends into parts of northwest Iowa and southeastern
South Dakota. South of this boundary, mostly clear skies are
present but widespread MVFR/IFR ceilings are north of it. This
boundary will also be responsible for isolated severe weather
potential this afternoon. South of the boundary, winds are out of
the south east and easterly north of it. Gusty winds up to around
20- 25 knots have already been reported and will continue gusting
at a similar strength through the rest of today.

Sporadic showers and thunderstorms are currently on radar but do
expect a gradual increase in storm coverage going into the
afternoon hours. While the highest chance for severe storms looks
to remain east of all TAF sites, can still see some storms around
KFSD this afternoon as storms develop on the previously mentioned
boundary.

Isolated severe storm potential ends during the evening hours but
will still see scattered showers and MVFR/IFR/LIFR ceilings sink
southward through the overnight hours and will continue through the
end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch through Sunday morning for MNZ071-072-080-081-089-
     090.

IA...Flood Watch through Sunday morning for IAZ002-003-013-014.

NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Meyers
Hazardous weather outlook, May 13, 3:35 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sat May 13 2023

MNZ071-072-080-081-090-140945-
Lincoln-Lyon-Murray-Cottonwood-Jackson-
435 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

Periods of showers and thunderstorms continue today into tonight.
Pockets of heavy rain are possible, which could lead to localized
flooding in urban or poor drainage areas, as well as areas which have
received heavier rainfall in recent days.

While heavy rain is the primary concern through tonight, isolated
strong to severe thunderstorms could develop. If stronger storms
occur, large hail to half dollar size, and perhaps a tornado or
localized damaging wind to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-097-098-NEZ013-014-SDZ039-
040-054>056-060>062-065>071-140945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Pipestone-Rock-Dixon-Dakota-
Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
435 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Periods of showers and thunderstorms continue today into tonight.
Isolated strong to severe thunderstorms are possible through the
daytime hours. Primary threats would be large hail to half dollar
size, along with a few tornadoes and localized damaging wind to 60
mph.

Pockets of heavy rain could also lead to localized flooding in urban
or poor drainage areas, as well as areas which have received heavier
rainfall in recent days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ038-050-052-053-057>059-063-064-140945-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
435 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and a few thunderstorms move through the region today. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 13, 7:55 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     CHATSWORTH              42.91N 96.52W
05/12/2023                   SIOUX              IA   TRAINED SPOTTER

            NUMEROUS 1 TO 2 INCH TREE BRANCHES DOWN,
            WITH ONE UP TO 4 INCHES IN DIAMETER. WINDS
            ESTIMATED AROUND 60 MPH.

&&

JC

The radar

The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 flash flood. Local standard time, as filed.

Tornado, Buena Vista

When
May 13, 12:21 PM CST to 12:22 PM CST
Where
Buena Vista County, 3.29 mi SW of Storm Lake Arpt
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
42.570, -95.300

Storm chaser video captured a very brief touchdown in an open field. No damage indicators were impacted. Therefore, an EF rating could not be determined.

Tornado, Buena Vista

When
May 13, 12:50 PM CST to 12:55 PM CST
Where
Buena Vista County, 3.08 mi SSE of Storm Lake Arpt to 2.13 mi SSE of Storm Lake Arpt
Rating
EFU
Path length
0.99 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
42.561, -95.220

A tornado spun up just north of the Sac-Buena Vista County border between 90th and 100th Avenue. The circulation featured intermittent contact with the surface for the next mile, as the tornado tracked a bit more westward after crossing 90th Avenue. There were no damage indicators impacted along the track, which was documented fully on storm chaser video. An EF rating could not be determined and the average path width was estimated to be 50 yards.

Tornado, Buena Vista

When
May 13, 3:17 PM CST to 3:24 PM CST
Where
Buena Vista County, 3.33 mi ENE of Newell to 4.26 mi NNE of Newell
Rating
EF0
Path length
1.96 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
42.626, -94.945

A tornado quickly spun up east of 230th Avenue and north of 620th Street in an open field. The tornado traveled to the north-northwest for several minutes, then crossed roadways near the intersection of 230th Avenue and 600th Street. The tornado impacted a small farmstead on the west side of 230th Avenue where it tore several shingles off an old barn and damaged numerous branches and several rotted trees. The tornado continued another quarter mile to the northwest before lifting. The maximum wind speed was 75 mph and the average path width was 50 yards.

Flash Flood, Buena Vista

When
May 13, 4:00 PM CST to 6:00 PM CST
Where
Buena Vista County, 1.67 mi WSW of Albert City to 1.33 mi SSW of Albert City
Cause
Heavy Rain
Crop damage
$466,000
Reported by
Emergency Manager
Coordinates
42.767, -94.978

Multiple rural roads south of Albert City were inundated by water.

Flash Flood, Buena Vista

When
May 13, 4:00 PM CST to 5:00 PM CST
Where
Buena Vista County, 0.33 mi S of Albert City to 0.09 mi SSE of Albert City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.775, -94.950

Water encroached into several basements around Albert City.

Flash Flood, Buena Vista

When
May 13, 4:30 PM CST to 6:00 PM CST
Where
Buena Vista County, 1.29 mi NW of Marathon to 1.13 mi NW of Marathon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.864, -94.988

A basement wall collapsed due to heavy rainfall and resultant flooding. Property damage costs are a rough estimate.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101995, 1102000, 1102012, 1102014, 1102029, 1102030.